Alabama, 2014Flash Flood and Damaging Winds in Alabama, July 8, 2014
July 8, 2014 · NWS HUN · 4 events in 1 county or zone
A cluster of strong thunderstorms developed in northwest Alabama, producing a few reports of flooding and wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cluster of strong thunderstorms developed in northwest Alabama, producing a few reports of flooding and wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 8, 11:48 AM CST, 1 hour 47 minutes earlier.
Area forecast discussion, Jul 8, 11:48 AM CST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1248 PM CDT TUE JUL 8 2014
.UPDATE...
FOR 18Z TAFS
&&
.DISCUSSION...
/ISSUED 1040 AM CDT TUE JUL 8 2014/
BROKEN LINE OF STORMS NOTED EARLIER WEAKENED SIGNIFICANTLY UPON
REACHING THE ALABAMA STATE LINE; NO LIGHTNING IS NOTED AND RADAR
REFLECTIVITY HAS DROPPED OFF MARKEDLY. GWX RADAR STILL DOES FAINTLY
INDICATE THE RELATED OUTFLOW BOUNDARY, WHICH AS OF 1515Z WAS ROUGHLY
ON A TUPELO-MUSCLE SHOALS LINE. OVER NORTH ALABAMA, TEMPERATURES ARE
GENERALLY IN THE 80-85 RANGE WITH DEWPOINTS IN THE UPPER 60S TO NEAR
70, SO THE ATMOSPHERE IS STILL LIKELY QUITE UNSTABLE. INDEED, SPC
MESOANALYSIS GRAPHICS INDICATE 1000-2000 J/KG OF SBCAPE, THOUGH THERE
IS A RELATIVE MINIMUM OF MLCAPE, AND AS ONE MIGHT EXPECT IN THE
SUMMERTIME, VIRTUALLY NO WIND SHEAR. THAT SAID, SW WINDS ARE STILL
GUSTING AT TIMES AHEAD OF THE PARENT COLD FRONT, WHICH EXTENDS FROM
OKLAHOMA CITY TO SPRINGFIELD MO TO SOUTHERN ILLINOIS.
WITH THE MORNING CONVECTION DYING OFF, THE FOCUS SHIFTS TO THE
AFTERNOON. THE OUTFLOW BOUNDARY COULD EASILY SERVE AS A FOCUSING
MECHANISM FOR AFTERNOON ACTIVITY, THOUGH REMNANT CIRRUS MAY STUNT THE
SOLAR HEATING AND DESTABILIZATION JUST A BIT. THE CURRENT FORECAST OF
INCREASING POPS FROM SOUTH TO NORTH LOOKS REASONABLE GIVEN IMPROVED
FORCING AND SLIGHTLY HIGHER WIND SHEAR AS YOU PROGRESS NORTH. POPS
FOR THE MORNING HOURS WILL BE TWEAKED A BIT TO REFLECT THE NEW RADAR
TRENDS, WHICH ARE SIMILAR TO THE ONGOING AFTERNOON POPS.
TEMPERATURES ARE MOSTLY ON TRACK, THOUGH THE CLOUDS, CURRENT
TEMPS, AND GFS LAMP GUIDANCE SUGGEST TRENDING HIGHS A DEGREE OR TWO
LOWER.
BCC
&&
.AVIATION...
FOR 18Z TAFS...VFR CONDITIONS GENERALLY EXPECTED THRU 18Z/09 WITH
ONE BIG CAVEAT. SEVERAL SIGNS OF STORM DEVELOPMENT TONIGHT...
GENERALLY STARTING 04-06Z AND ENDING 08-10Z...WITH LITTLE ACTIVITY
THIS AFTN. TAFS WILL MAINTAIN THIS THINKING WITH NO VCTS DURING THE
AFTN...BUT VCTS LATE TONIGHT/EARLY TMRW. UNTIL THEN GUSTY SW WINDS
WILL CONTINUE WITH VFR CEILINGS. CONDITIONS POST-STORMS TMRW WILL BE
COMPARABLE TO TODAY WITH WEAKER WINDS.
BCC
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Jul 8, 12:18 PM CST, 1 hour 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
118 PM CDT TUE JUL 8 2014
ALZ001>010-016-TNZ076-096-097-090500-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
118 PM CDT TUE JUL 8 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AHEAD OF AN
APPROACHING COLD FRONT. STORMS WILL BECOME MORE NUMEROUS LATE
TONIGHT INTO EARLY WEDNESDAY AS THE FRONT MOVES CLOSER TO THE AREA.
THUNDERSTORMS TODAY AND PARTICULARLY TONIGHT WILL BE CAPABLE OF
PRODUCING GUSTY WINDS AND HEAVY RAINFALL. A FEW STORMS COULD PRODUCE
DAMAGING WINDS...MAINLY ACROSS PARTS OF SOUTHERN MIDDLE TENNESSEE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
THUNDERSTORM CHANCES WILL CONTINUE FOR WEDNESDAY AND WEDNESDAY NIGHT
AS THE FRONT PROGRESSES SOUTHWARD ACROSS THE AREA. THE THREAT FOR
STRONG STORMS WILL CONTINUE...WITH STRONG GUSTY WINDS AND TORRENTIAL
RAINFALL AS THE PRIMARY THREATS. STORMS MAY LINGER INTO THURSDAY
MAINLY FOR SOUTHERN PORTIONS OF THE AREA...BUT THE THREAT FOR
STRONG STORMS WILL DIMINISH.
MAINLY AFTERNOON THUNDERSTORMS ARE EXPECTED FOR THE AREA ON SATURDAY
AND SUNDAY AS A WARM AND HUMID AIRMASS MOVES BACK INTO THE REGION.
ANY STORMS WILL LIKELY BE SMALL AND BRIEF. CHANCES FOR STORMS WILL
INCREASE A LITTLE BY MONDAY AS ANOTHER COLD FRONT APPROACHES THE
AREA.
.SPOTTER CALL TO ACTION STATEMENT...
FORMAL ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT
PERSONNEL IS NOT ANTICIPATED AT THIS TIME.
BCC/KDW
In the hours before
Special weather statement, Jul 8, 12:46 PM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
146 PM CDT TUE JUL 8 2014
ALZ001-002-081915-
LAUDERDALE AL-COLBERT AL-
146 PM CDT TUE JUL 8 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAUDERDALE AND
CENTRAL COLBERT COUNTIES UNTIL 215 PM CDT...
AT 145 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
CHEROKEE ALABAMA...MOVING EAST AT 25 MPH.
NICKEL SIZE HAIL HAS BEEN REPORTED IN CHEROKEE WITH THIS STORM.
WIND GUSTS UP TO 45 MPH ARE ALSO POSSIBLE.
LOCATIONS IMPACTED INCLUDE...
FLORENCE...MUSCLE SHOALS...SHEFFIELD...TUSCUMBIA...CHEROKEE...ST.
FLORIAN...UNDERWOOD-PETERSVILLE...COLBERT HEIGHTS...PRIDE LANDING AND
RED ROCK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF ON OR NEAR WHEELER LAKE...GET OUT OF THE WATER AND MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DO
NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.
&&
LAT...LON 3467 8804 3485 8804 3490 8761 3463 8761
TIME...MOT...LOC 1845Z 270DEG 22KT 3477 8795
BCC
Special weather statement, Jul 8, 1:15 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
215 PM CDT TUE JUL 8 2014
ALZ001-002-081945-
LAUDERDALE AL-COLBERT AL-
215 PM CDT TUE JUL 8 2014
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LAUDERDALE AND EAST
CENTRAL COLBERT COUNTIES UNTIL 245 PM CDT...
AT 214 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
FLORENCE...MOVING EAST AT 25 MPH.
PENNY SIZE HAIL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
FLORENCE...MUSCLE SHOALS...SHEFFIELD...TUSCUMBIA...KILLEN...
LEIGHTON...ST. FLORIAN...UNDERWOOD-PETERSVILLE...CENTER STAR AND FORD
CITY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF ON OR NEAR THE TENNESSEE RIVER NEAR WILSON DAM...GET OUT OF THE
WATER AND MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN
STRIKE OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO
SAFE SHELTER NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.
&&
LAT...LON 3488 8779 3493 8741 3480 8742 3478 8743
3477 8742 3474 8742 3474 8743 3470 8743
3470 8745 3467 8745 3470 8779
TIME...MOT...LOC 1914Z 268DEG 23KT 3479 8771
BCCEvent by event
2 thunderstorm wind, 1 lightning, 1 flash flood. Local standard time, as filed.
Thunderstorm Wind, Lauderdale
- When
- July 8, 1:35 PM CST
- Where
- Lauderdale County, Florence
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Emergency Manager
- Coordinates
- 34.800, -87.670
Strong thunderstorm winds downed a tree onto a car.
Lightning, Lauderdale
- When
- July 8, 1:35 PM CST
- Where
- Lauderdale County, St Florian
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 34.870, -87.620
A local business was struck by lightning, producing some minor damage.
Thunderstorm Wind, Lauderdale
- When
- July 8, 2:10 PM CST to 2:11 PM CST
- Where
- Lauderdale County, Rogersville
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 34.830, -87.280
A few tree limbs were downed by estimated 50 mph winds.
Flash Flood, Lauderdale
- When
- July 8, 9:34 PM CST to 11:40 PM CST
- Where
- Lauderdale County, 0.86 mi E of Florence to 1.04 mi E of Florence
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.802, -87.655
Heavy rainfall resulted in 12 to 18 inches of water rushing across the road along Veterans drive and Commerce street in Florence, Alabama. A small creek was flooding due to the heavy rainfall, and a car was swept off the road. No one was injured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in New York, July 8 to 9, 20144 deaths · $1.1 million · EF2 · 29 events
- Damaging Winds in Maryland, July 8, 20141 death · 8 injured · $16,000 · 55 kt wind · 16 events
- Tornado and Damaging Winds in Pennsylvania, July 8, 2014$57,000 · EF2 · 35 events
- Tornado and Hail in West Virginia, July 8, 20141 injured · $944,000 · EF1 · 35 events
- Damaging Winds in New York, July 8, 2014$818,000 · 57 kt wind · 60 events
- Tornadoes and Damaging Winds in West Virginia, July 8, 20142 injured · $355,000 · EF1 · 24 events
- Tornado and Hail in Pennsylvania, July 8, 2014$212,000 · EF1 · 42 events
- Tornadoes and Damaging Winds in Pennsylvania, July 8, 2014$415,000 · EF1 · 17 events
- Damaging Winds and Lightning Strikes in Pennsylvania, July 8, 20142 injured · $177,000 · 61 kt wind · 31 events
- Hail and Damaging Winds in Vermont, July 8, 2014$704,000 · 60 kt wind · 16 events
- Tornadoes and Damaging Winds in Ohio, July 8, 2014$329,000 · EF1 · 7 events
- Flash Flooding and Hail in Arkansas, July 8 to 9, 2014$605,000 · 1.75 in hail · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 531002, 531004, 531001, 531008.